SEARCH

Health » Medicine

Updated: July 5, 2011 14:26 IST

Painkillers ‘linked to irregular heart rhythm’

    PTI
    London
print   ·   T  T  
Heart disease patients should not stop taking anti-inflammatory drugs like aspirin, but they should discuss the potential risks with their doctor.
The Hindu Heart disease patients should not stop taking anti-inflammatory drugs like aspirin, but they should discuss the potential risks with their doctor.

Commonly used painkillers like ibuprofen and aspirin can increase the risk of developing an irregular heart rhythm by up to 40 per cent, according to a new study published in the British Medical Journal.

The anti-inflammatories have been previously linked to a higher chance of heart attacks and strokes.

Now, researchers at Aarhus University Hospital in Denmark have shown for the first time a connection between the drugs and atrial fibrillation, also known as irregular heart rhythm or flutter.

The condition is more common than heart failure and stroke, and is linked to a higher long-term risk of developing both, say the researchers.

Confirming the results, Prof Henrik Toft Sen, who led the study, however, said that heart disease patients should not stop taking the drugs, but they should discuss the potential risks with their doctor.

“The absolute risk is still low. It increases your risk from a very low level to a higher - but still low - level,” he was quoted by ‘The Daily Telegraph’ as saying.

For their study, the researchers examined the records of 32,602 hospital patients with flutter between 1999 and 2009 and compared each to 10 randomly selected control patients.

The subjects who had recently begun using non-steroidal anti-inflammatory drugs (NSAIDS), which include ibuprofen and aspirin, were found to have a 40 per cent higher chance of flutter, equivalent to about four extra cases per year per 1,000 people.

Newer forms of the drugs known as selective COX-2 inhibitors, were associated with a 70 per cent higher risk in new users, or seven more cases per 1000 people each year, the findings revealed.

Older people were found to be most at risk from the drugs, and patients with chronic kidney disease or rheumatoid arthritis were particularly vulnerable when starting cox-2 inhibitors, say the researchers.

However, the threat was lower in patients who had been using the drugs for longer than two months because people who were susceptible were likely to experience symptoms early on, the researchers said.

They claimed the study “adds evidence that atrial fibrillation or flutter needs to be added to cardiovascular risks under consideration when prescribing NSAIDs.”

The researchers hope to do further trials to establish which patients are most likely to experience the dangerous side effects from the drugs, Prof Sen said.

In an editorial accompanying the study, Prof Jerry Gurwitz of Massachusetts Medical School in the US said doctors should be cautious when prescribing NSAIDS to older patients with a history of hypertension or heart failure.

He said the research had “important clinical and public health implications” because of the high use of the drugs and the increasing threat of flutter with advancing age.

More In: Medicine | Health | Sci-Tech


O
P
E
N

close

Recent Article in Medicine

This photo provided by National Institute of Allergy and Infectious Diseases (NIAID) shows a 39-year-old woman, the first participant enrolled in VRC 207, receiving a dose of the investigational NIAID/GSK Ebola vaccine at the National Institute of Health (NIH) Clinical Center in Bethesda.

Ebola vaccine seems safe in first-stage testing

An experimental Ebola vaccine appears safe and triggered signs of immune protection in the first 20 volunteers to test it, U.S. research... »